Cholesterol lowering drugs frequently cause muscle pain, fatigue, and reduced energy levels.

Anytime you start taking a new medication, it's a good idea to check how you feel before you start and track changes over over time. How's your head feeling, any aches or pains, stomach and intestines OK? What about your energy level? This is certainly true if you take statin (cholesterol lowering) drugs.

A recent study pusblished in the Archives of internal Medicine, and reported in Worst Pills, Best Pills, "provides evidence that statins (cholesterol drugs) commonly cause fatigue and decreassed energy level resulting in significant impairment of some patients' exercise tolerance and quality of life."

Serious drug-induced muscle injury from these drugs has long been recognized. They can cause permanent muscle weakness and lead to kidney failure and death from heart rhythm disturbance.

Fatigue and decreased energy level are likely the result of less severe damage to muscles. These are now thought to be far more common then previously recognized. The Archive study shows drug labels underestimate the incidence of fatigue.

Other studies indicate that muscle pain and fatigue begins an average of 14 weeks after starting a statin drug. But some patients may not notice soreness until after much longer symptom-free use. Another good reason to check how you feel before starting a drug. The stonger the drug and the higher the dose the greater the likelihood of side effects, as would be expected. It may be a wise policy to consider any new symptom or worsening to be an adverse drug effect until determined otherwise.

Cholesterol drugs and muscle pain missed by blood tests. A study published in the Canadian Medical Association Journal ( Journal abstract)investigates the mechanism by which cholesterol drugs (statins) damage muscle tissue. The authors point out that many patients taking these drugs complain of muscle pain and weakness. The extent to which pain reflects muscle injury is not known. This study points out that persistent muscle pain reflects structural damage to muscles. Medical doctors often check blood for elevated levels of creatine phosphokinase (CPK) to check for muscle damage. This study revealed that lack of elevated levels of CPK does not rule out structural muscle injury.

Cholesterol drugs for primary prevention of heart attack and strokes: Risks without Benefits. In a review of evidence for prescribing cholesterol (statin) drugs to prevent first time heart attacks and strokes, the authors conclude there is little evidene to support such practice. In fact the the risks may out weigh the benefits. The review is pusblished in the Journal of the American Medical Association (see article). For healthy men who have not had a cardiovascular event and have no significant family history there is no evidence that taking these drugs reduces their risk of a fatal heart attack. The authors conclude for every 100 patients taking these drugs for 5 years, 1 or 2 heart attacks will be prevented. Howerver by taking these drugs 1 or more patients will develop diabetes and 20 patients or more will experience disabling symptoms, including muscle weakness, fatigue and memory loss.

Advil and tylenol (Ibuprofen and acetaminophen) increase the risk of hearing loss. The American Journal of Epidemiology (Journal abstract) following reports of increased risk of hearing loss on men using pain reliever medications did another study on women. "In this study, use of ibuprofen or acetaminophen (but not aspirin) 2 or more days per week was associated with an increased risk of hearing loss in women." Risk of hearing loss increased with the number of days these drugs were taken.

Frequent aspirin use is associated with loss of vision. A study from the journal Ophthalmology (Journal abstract) concluded that "frequent aspirin use was associated with early AMD (aging macula disorder) and wet late AMD, and the ORs (Odds ratios) rose with increasing frequency of consumption." In other words the investigators found increasing severity of macular degeneration accompanied increased use of aspirin.